Hail, Jefferson
- When
- October 5, 8:08 AM CST
- Where
- Jefferson County, 1.48 mi SSW of Thompson
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.050, -97.260
A severe storm moved through the area on October 5th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A severe storm moved through the area on October 5th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Oct 5, 5:20 AM CST, 2 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 620 AM CDT Fri Oct 5 2018 .SHORT TERM...(Today through Sunday) Issued at 355 AM CDT Fri Oct 5 2018 Forecast concerns for the next week will be multiple rounds of rain, if flooding will become a problem, temperatures, when to include thunderstorms, and will we see our first snow of the season at the end of next week for parts of our forecast area? Wow...what a wild ride for temperatures the last couple of days! Highs Wednesday were in 90s (but no records since the records were 96 degrees at OFK/OMA/LNK). Norfolk only made it to 41 degrees Thursday with the highs at Omaha and Lincoln in the mid to upper 50s. Over the course of the next week...several bouts of rain are forecast and rainfall through Thursday night could range from 2 to 6 inches with lighter amounts near the SD border and higher amounts toward the KS/MO borders. Currently...the primary longwave trough is positioned from Idaho through central California. Hurricane Sergio is also positioned at around 120 deg. W. Lead energy moved through overnight and some ripples in the flow will pass across the area this morning. A 90kt h3 jet strengthens to 150kts as the trough works into the Upper Great Lakes through 18Z Saturday. During this time...the H5 trough will push across the Rockies and the Northern Plains. The 00Z OAX sounding was fairly saturated between 850mb and 550 mb with 1.16 inches of precipitable water. A loop of the WSR-88D since Thursday morning showed showers and thunderstorms from central Nebraska into northeast Nebraska with radar estimates of 1 to 2 inches in a 40-50mi. wide band centered on a line from Royal to Crofton. Other lighter amounts fell farther south. This morning a warm front is draped to the south in Kansas and a cold front is approaching from the northwest. The wind shift should arrive at KOFK mid to late afternoon and the much warmer temps are south of FNB. Did increase winds behind this front to 15 to 30 mph. Temperatures will be difficult with variable clouds and some ongoing scattered showers and thunderstorms. The RAP warms temperatures into the lower 70s south and mid to upper 60s ahead of the cold front...however keeps an area in between much cooler in the upper 50s and lower 60s. The NAM is closer to 60 for a high at Omaha, while the GFS is around 70. The blended forecast is cooler than the GFS...and not a cool as the NAM...so leaned toward the NAM/RAP for temperatures today. The stronger forcing is to our east this morning...however there is continued warm advection ahead of the h85 front this morning for a few showers and thunderstorms in southeast Nebraska...lifting farther northeast this afternoon and into western Iowa. Tonight...as the shortwave trough pushes across the Northern Plains with the cold front advancing southeastward...the showers and thunderstorms focus along the front especially south of I80 with some 0.5 to 1.5" rain totals. The flash flood guidance shows this area should be able to handle 2.5 to 3 inches, so no headlines appear to be needed at this time. During the day as surface high pressure builds in across the forecast area...the rain nudges farther south with the best chance for rain over far southeast Nebraska and southwest Iowa. Forecast soundings suggest scattered thunderstorms with elevated instability and a marginal severe risk. 60-80m height falls off the West Coast deepen the trough west of us again and the focus for the band of heavier rain Saturday night is over southeast Nebraska and southwest Iowa. Sunday there will be areas of rain with the highest pops in southeast Nebraska and southwest Iowa. Highs today should range from the upper 50s to the lower 70s with most locations in the lower to mid 60s. We will need to look at temperatures in the north tonight with mid to upper 30s. Highs Saturday should only be in the 50s with 50s to lower 60s Sunday. .LONG TERM...(Sunday night through Thursday) Issued at 355 AM CDT Fri Oct 5 2018 The extended forecast remains active through the week. The h5 trough deepens Sunday night...with the front lifting northward. Showers and thunderstorms remain over parts of the forecast area from Sunday night through Tuesday or Tuesday night. High pressure builds in although the models differ on how far the cold air advances for Thursday and if a band of snow develops across the Dakotas along the cold front. Both the GFS/EC hint at a storm system over the Rockies with snow spreading across parts of Nebraska and SD with a rain/snow mix or snow possibly making it into northeast Nebraska Friday and thunderstorms ahead of it. Moisture from Sergio may also factor into this storm system. That is still a long way out in a very complex pattern, so we will keep an eye on each of these systems as they approach. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 620 AM CDT Fri Oct 5 2018 Current IFR ceilings at KOFK should improve to MVFR or even to VFR for a while today before trending back down tonight. Rain chances look fairly low. For KOMA and KLNK, currently ceilings are mostly MVFR but there are some IFR ceilings in the general area. IFR conditions will be possible into mid morning with light winds, then expect MVFR or brief VFR ceilings. Rain chances will increase later today with ceilings decreasing, possibly down to IFR by tonight. Chances for TSRA are highest southeast of the TAF sites, but will include a VCTS for a while this evening at both locations. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Zapotocny LONG TERM...Zapotocny AVIATION...Miller
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 725 AM CDT Fri Oct 5 2018 IAZ043-055-056-069-079-080-091-NEZ011-012-015>018-030>034-042>045- 050>053-065>067-078-088>090-092-060230- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Page-Knox- Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming- Burt-Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy- Seward-Lancaster-Cass-Saline-Jefferson-Gage-Johnson-Pawnee- 725 AM CDT Fri Oct 5 2018 This Hazardous Weather Outlook is for portions of southwest Iowa... west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight The primary severe weather risk will be south of the outlook area through tonight, however there will be isolated non-severe thunderstorms this morning in southeast Nebraska. Isolated strong to marginally severe thunderstorms could develop later this afternoon or this evening in southeast Nebraska and southwest Iowa with large hail, damaging winds, and lightning. Heavy downpours of rain could set up across parts of southeast Nebraska and southwest Iowa with some 0.5 to 1.5 inch rain amounts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Shower and thunderstorm chances will continue through early next week. The potential for heavy rain and localized flooding will be greatest from Monday through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will probably not be needed today or tonight. IAZ090-NEZ068-091-093-060230- Fremont-Otoe-Nemaha-Richardson- 725 AM CDT Fri Oct 5 2018 This Hazardous Weather Outlook is for portions of southwest Iowa and southeast Nebraska. .DAY ONE...Today and Tonight The primary severe weather risk will be south of the outlook area through tonight, however there will be isolated non-severe thunderstorms this morning in southeast Nebraska. Isolated strong to marginally severe thunderstorms could develop later this afternoon or this evening in southeast Nebraska and southwest Iowa with large hail, damaging winds, and lightning. Heavy downpours of rain could set up across parts of southeast Nebraska and southwest Iowa with some 0.5 to 1.5 inch rain amounts. Minor flooding is occurring along the Missouri River from Nebraska City downstream to Rulo. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Shower and thunderstorm chances will continue through early next week. The potential for heavy rain and localized flooding will be greatest from Monday through Tuesday night. Minor flooding is occurring along the Missouri River from Nebraska City downstream to Rulo. .SPOTTER INFORMATION STATEMENT... Spotter activation will probably not be needed today or tonight.
The Grand Island radar (KUEX), 105 km away, was scanning. The volume nearest the first event began at 14:05 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, October 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780431.